Proton Pump Inhibitors and Clopidogrel

Abstract & Commentary

By Harold L. Karpman, MD, FACC, FACP, Clinical Professor of Medicine, UCLA School of Medicine. Dr. Karpman serves on the speakers bureau for Forest Laboratories.

Synopsis: Proton pump inhibitor use in clopidogrel-treated post-percutaneous coronary intervention patients was not associated with an increased risk of all-cause death, nonfatal myocardial infarction, repeat revascularization, or major adverse cardiovascular events.

Source: Banerjee S, et al. Effect of concomitant use of clopidogrel and proton pump inhibitors after percutaneous coronary intervention. Am J Cardiol 2011;107:871-878.

Dual antiplatelet therapy with aspirin and clopidogrel has been accepted as the most appropriate treatment for patients with acute coronary syndromes (ACS) who have received percutaneous coronary intervention (PCI) therapy.1 The increased risk of gastrointestinal bleeding due to aspirin/clopidogrel therapy2 has been significantly reduced because of the use of proton pump inhibitors (PPI)3; however, since both clopidogrel activation and PPI metabolism have a common metabolic pathway via the hepatic cytochrome P450 isoenzymes, PPI administration to patients receiving clopidogrel has the potential of reducing blood levels of the pharmacologically active clopidogrel metabolite thereby attenuating the effects of the drug on platelet aggregation.4 Most observational studies have reported adverse effects in patients receiving both drugs, although these concerns have not been supported by analyses from randomized clinical trials.5-8

Because only a few previous studies have addressed the effects of PPI administration on platelet aggregation in patients receiving clopidogrel therapy who have been subjected to PCI, Banerjee and his colleagues analyzed the clinical outcomes of 23,200 post-PCI patients who were taking these drugs. They concluded that use of PPIs in clopidogrel-treated post-PCI patients with coronary stent implantations was not associated with an increased risk of all-cause death, nonfatal myocardial infarction, repeat revascularization, and/or major adverse cardiovascular events after controlling for the possible confounding effects of angina misdiagnosis in these patients presenting to Veteran Administration hospitals with upper abdominal or lower chest complaints.9-11

Commentary

The findings from the Banerjee study9 simply have re-emphasized the potential diagnostic challenge of differentiating ischemic symptoms in patients presenting to the hospital with chest or upper abdominal complaints.10-12 When treating a patient with chest pain and/or upper abdominal complaints, a significant potential exists that PPIs will be prescribed for a presumptive diagnosis of gastroesophageal reflux disease when, in fact, the symptoms were actually due to cardiac ischemia.10 Although the prevalence of confirmed ischemic heart disease in all patients presenting with gastroesophageal reflux disease-like symptoms is extremely low, in the range of 0.4%,10 its prevalence in patients after PCI and coronary stent implantation had not been previously systematically analyzed until the Banerjee study.9 Unknown confounders must be taken into account, for example, all of the data analyzed in the Banerjee study were obtained from the national Veterans Affairs Pharmacy Benefits Management database, which could have possibly been influenced by the consistency and duration of clopidogrel and PPI exposure patterns that was derived solely from the pharmacy prescription refill data. Of course, the weak link in any conclusions from data obtained from prescription refills is in large part significantly influenced by patient compliance and/or noncompliance from the prescribed drugs' dosing schedules.

In any case, PPI use in patients receiving clopidogrel appears to be safe in those who are post-PCI with coronary stent implantation but the jury still appears to be out for patients who are receiving the two drugs after other cardiovascular events. Careful clinical evaluation of all patients who are receiving both drugs is clearly indicated in an attempt to determine whether recurrent chest symptoms are secondary to angina pectoris or possibly due to upper gastrointestinal disease — if the distinction cannot be made or if recurrent symptoms are determined to be secondary to angina, consideration of withholding or discontinuation of PPI drug therapy should probably be entertained until the results of further studies have become available.

References

1. Anderson JL, et al. ACC/AHA 2007 Guidelines for the Management of Patients with Unstable Angina/non-ST Elevation Myocardial Infarction: A report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. Circulation 2007;116:e148-e304.

2. Bhatt DL, et al. ACCF/ACG/AHA 2008 expert consensus document on reducing the gastrointestinal risks of antiplatelet therapy and NSAID use: A report of the American College of Cardiology foundation task force on clinical expert consensus documents. Circulation 2008;118:1894-1909.

3. Lanas A. Proton pump inhibitors and clopidogrel in a patient with cardiovascular risk factors: Cardiovascular versus gastrointestinal risks? Gastroenterol Hepatol 2010;33:1-5.

4. Mansourati J, et al. Influence of omeprazole on the antiplatelet action of clopidogrel associated with aspirin: The randomized double-blind OCLA (omeprazole clopidogrel aspirin) study. J Am Coll Cardiol 2008;51:256-260.

5. O'Donoghue MI, et al. Pharmacodynamic effect and clinical efficacy of clopidogrel and prasugrel with or without a proton pump inhibitor: An analysis of two randomized trials. Lancet 2009;374:989-997.

6. Bhatt DL, et al. Clopidogrel with or without omeprazole in coronary artery disease. N Engl J Med 2010; 363:1909-1917.

7. Wallentin L, et al. Ticagrelor versus clopidogrel in patients with acute coronary syndromes. N Engl J Med 2009;361:1045-1057.

8. Dunn SP, et al. Relation of proton pump inhibitors used after percutaneous coronary intervention with drug-eluting stents to outcomes. Am J Cardiol 2010;105:833-838.

9. Banerjee S, et al. Effect of concomitant use of clopidogrel and proton pump inhibitors after percutaneous coronary intervention. Am J Cardiol 2011;107:871-878.

10. Kato H, et al. Prevalence of linked angina and gastroesophageal reflux disease in general practice. World J Gastroenterol 2009;1764-1768.

11. Wang X, et al. Increased prevalence of symptoms of gastroesophageal reflux diseases in type II diabetics with neuropathy. World J Gastroenterol 2008;14:709-712.

12. Singh S, et al. The contribution of gastroesophageal reflux to chest pain in patients with coronary artery disease. Ann Intern Med 1992;117:824-830.